Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 91, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Oct 26, 1997, 5:36 PM EST for Onslow County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 26, 1997, 5:36 PM EST (22:36 UTC)
- Expired
- Oct 26, 1997, 6:25 PM EST
- In force
- 49 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KHAT 262238 RRA SVRMHX NCC133-NCZ501-262325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 536 PM EST SUN OCT 26 1997 * SEVERE THUNDERSTORM WARNING FOR ONSLOW COUNTY * UNTIL 625 PM EST * THIS STORM WILL BE NEAR DIXON AND HOLLY RIDGE BY 545 PM JACKSONVILLE AND TOPSAIL BEACH 555 PM * AT AT 535 PM RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 10 MILES WEST OF DIXON MOVING NORTHEASJT AT 35 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. JME/RVT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 1:15 PM EST, 4 hours 21 minutes earlier.
Area forecast discussion, Oct 26, 1:15 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
115 PM EST SUN OCT 26 1997
RDU: WOULD LIKE LIKELY POPS TONIGHT AND CHANCE POPS FOR MON. FWC
TEMPS IN BALLPARK.
CWF: MAIN QUESTION TONIGHT CONCERNS POTENTIAL FOR GALE FORCE WINDS.
IMPRESSIVE LOW LVL JET EXPECTED OVER THE WATERS FROM 00Z-09Z MON. IN
ADDITION THERE IS LIKELY TO BE STRONG CONVECTION OVER THE WATERS SO
MAY BE BEST TO UP THE ANTE. I HAVE NO DOUBT THAT DSNL WILL REACH
CRITERIA WITH FPSN CLOSE AS WELL. BEST CHANCE FOR GALES WILL BE OVR
NRN WATERS SO WILL LEAVE OUT OF SRN WATERS IF ILM WANTS. GUID KEEPS
WINDS IN MINIMAL SCA RANGE NRN WATERS THROUGHOUT THE PERIOD WHILE
KEEPING SRN AREAS ARND 20 KTS. THINK GUID WINDS MAY BE UNDERDONE ON
WINDS FOR THE S AS CAA ASSCTD WITH FRONTAL PASSAGE COULD INC WINDS
TO SCA LEVELS LATE MON NIGHT AND TUE.
DISC: 12Z RUN NOT AS IMPRESSIVE WITH DYNAMICS OVR ESTRN NC AS 00Z
RUN. ETA/NGM TAKE BEST UVM NORTH ASSCTD WITH SFC LOW AND S WITH
CONVECTION OVR AL/GA/FL. UPSTREAM RADARS SHOW BULK OF PCPN WELL TO
THE W AND WE SHOULD A PERIOD OF DRY WEATHER AFTER INITIAL WAA RAIN
ENDS IN ANOTHER 2 TO 3 HOURS. I EXPECT SHRA/TSRA TO RE-DEVELOP
ACROSS ESTRN SECTIONS AFT 02Z WHEN AXIS OF LOW LVL JET/THETA RIDGE
COINCIDE ACROSS MY CWA. STILL CAN/T RULE OUT SVR BUT THINK BEST
POTENTIAL WILL REMAIN TO OUR S. PCPN SHOULD TAIL OFF TWRDS SUNRISE
WITH BULK OF ACTIVITY OVR THE GULFSTREAM. ON MON THERE SHOULD BE
ENOUGH LINGERING UVM AND WEAK CONVERGENCE FOR MAINLY SCT CONVECTION
BUT THINK LIKELY POPS PAINTED BY FAN/FWC OVEREDONE.
MODELS REALLY DRY THINGS OUT AFTER FROPA TUE NIGHT. AS LONG AS FLOW
STAYS NW NOT TOO WORRIED ABOUT LOW CLOUDS TRAPPED UNDER SUBSIDENCE
INVERSION SO WILL GO MSTLY SUNNY FCST. HOWEVER...IF FLOW BECOMES
MORE NRLY THERE COULD BE LOW CLOUDS ARND THEN EXPECTED.
.MHX...GALE WARNGS CSTL WATERS.
SCA SOUNDS
JMEThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 5:13 PM EST | Severe Thunderstorm Warning | MHX | Duplin | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.